Nevada, 2022

Damaging Wind in Nevada, July 13, 2022

July 13, 2022 · NWS LKN · 1 event in 1 county or zone

Isolated thunderstorms produced gusty winds across central and eastern Nevada as monsoonal moisture started to work north.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Isolated thunderstorms produced gusty winds across central and eastern Nevada as monsoonal moisture started to work north.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 13, 1:53 PM PST, 46 minutes earlier.

Area forecast discussion, Jul 13, 1:53 PM PST, 46 minutes before
Area Forecast Discussion
National Weather Service Elko NV
253 PM PDT Wed Jul 13 2022

.SYNOPSIS...Hot conditions persist for the next few days. Isolated
afternoon thunderstorms are expected across eastern Nevada.

&&

.SHORT TERM...Tonight through Friday.

Monsoonal moisture circulating around Four Corners high pressure
impacting eastern Nevada with thunderstorms. The strongest cells
generating brief showers. Weak impulse ejecting from West Coast
trough skirts northwest Nevada, keeping the air mass dry and
stable. Gradient flow has tightened across this region for locally
gusty winds reaching 35 mph. The line that divides the two air
masses is on a line from Jarbidge to Eureka. A similar scenario is
expected Thursday as isolated thunderstorms impact northeast and
central Nevada, but leaving northwest Nevada dry.

Temperatures remain hot, but seasonable for July with highs near
100 across the lower valleys. The higher valleys with possible
thunderstorms will be several cooler with lower 90s. The nights
will be mild with 50s to lower 60s. The exception is West Wendover
and Pilot Valley where nighttime temperatures only fall into the
70s. With these values, the excessive heat warning for southeast
Elko County.

The overall pattern does not change Friday with isolated afternoon
storms over eastern Nevada, but dry elsewhere.

.LONG TERM...Friday night through next Wednesday:

Summertime subtropical ridge of high pressure will continue to be
the primary driver of Nevada weather. Upper ridge will remain
centered around the four corner region through next week. With the
position of the ridge, southerly flow around the western side of
the ridge will continue to pull monsoonal moisture northward into
the Silver State. This will allow the chances for a mix of dry and
wet thunderstorms to continue in the afternoons for central and
eastern parts of northern NV. Temperatures will continue to be
above normal for this period with daytime highs ranging from the
lower 90s to the low 100s and overnight lows ranging in the upper
50s to upper 60s for most. Will need to watch for the potential
for heat related headlines for SE Elko County with lows into the
mid 70s and highs in the triple digits. Winds will remain out of
the south to southwest at 15 to 25 MPH with gusts up to 35 MPH,
this combined with low RH and dry thunderstorms will keep daily
fire weather threats elevated for the week.

&&

.AVIATION...
VFR conditions are anticipated at all sites for the
next 24 hours. Breezy afternoon S TO SW in central and eastern NV
and SW to W in northwestern NV winds of 10KT to 20KT and gusts up
to 30KT possible. Thunderstorms will again be possible for KEKO
and KELY with locally stronger outflow winds, rainfall, and
blowing dust the primary threats.

&&

.FIRE WEATHER...
Two weather regimes with gradient winds that generate wind gusts
to 35 mph across parts of north central and extending southward to
northern Nye County. With humidity falling to around 10 percent,
thresholds will reach Red Flag Warning criteria. Closer to the
Utah border, isolated high based thunderstorms will be the fire
weather hazard. A few cells may generate rain showers that could
be classified as wetting rains, but dry thunderstorms or with
brief showers (less than a tenth of an inch) will be the
prevailing conditions. With fuels being dry, lightning can spark
wildfires or possible holdovers. Isolated diurnally driven
thunderstorms are expected Thursday afternoon across fire zones
425, 469, and 470 and will issue another Red Flag Warning due to
the critically dry fuels.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 11 PM PDT this evening for Central Elko
County-Central Nevada-Toiyabe-Eastern Elko County-Northern Nye
County-Mojave-W Elko County, N Eureka and Lander Counties N of
I80-White Pine and Northeast Nye Counties.

Red Flag Warning from noon to 11 PM PDT Thursday for Central
Elko County-Eastern Elko County-White Pine and Northeast Nye
Counties.

Excessive Heat Warning until 11 PM PDT Thursday for Southeastern
Elko County.

&&

88/98/98/88

In the hours before

Local storm report, Jul 13, 10:18 AM PST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ELKO NV
1118 AM PDT WED JUL 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     WILDFIRE         7 W RUBY VALLEY         40.80N 115.32W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            RABBIT WILDFIRE, ELKO COUNTY.

0445 PM     WILDFIRE         13 SSE RUBY LAKE        40.02N 115.41W
07/12/2022                   WHITE PINE         NV   FIRE DEPT/RESCUE

            BLUE JAY WILDFIRE, WHITE PINE COUNTY.

0516 PM     WILDFIRE         8 SSE RUBY VALLEY       40.68N 115.13W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            FRANKLIN WILDFIRE, ELKO COUNTY.

0619 PM     WILDFIRE         4 ENE PINE VALLEY       40.43N 116.04W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            BLACK ROCK WILDFIRE, ELKO COUNTY.

0636 PM     WILDFIRE         15 SE LUND              38.70N 114.82W
07/12/2022                   WHITE PINE         NV   FIRE DEPT/RESCUE

            BRUSH SPRING WILDFIRE, WHITE PINE COUNTY.

0653 PM     WILDFIRE         8 WNW JIGGS             40.48N 115.80W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            CEDAR RIDGE WILDFIRE, ELKO COUNTY.

0700 PM     WILDFIRE         17 NE VALMY             40.97N 116.92W
07/12/2022                   LANDER             NV   FIRE DEPT/RESCUE

            ROOSTER WILDFIRE, LANDER COUNTY.

0737 PM     WILDFIRE         4 ESE LAMOILLE          40.72N 115.41W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            LODGE WILDFIRE, ELKO COUNTY.

0742 PM     WILDFIRE         7 NE PINE VALLEY        40.49N 116.02W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            RED SHELL WILDFIRE, ELKO COUNTY.

0819 PM     WILDFIRE         7 SE TUSCARORA          41.25N 116.12W
07/12/2022                   ELKO               NV   FIRE DEPT/RESCUE

            TAYLOR CANYON WILDFIRE, ELKO COUNTY.

0924 PM     WILDFIRE         14 SSW VALMY            40.59N 117.24W
07/12/2022                   LANDER             NV   FIRE DEPT/RESCUE

            HUMBUG WILDFIRE, LANDER COUNTY.

0933 PM     WILDFIRE         19 NE NEW PASS SUMMIT   39.73N 117.23W
07/12/2022                   LANDER             NV   FIRE DEPT/RESCUE

            MANHATTAN WILDFIRE, LANDER COUNTY.

1026 PM     WILDFIRE         19 ESE ELY AIRPORT      39.16N 114.55W
07/12/2022                   WHITE PINE         NV   FIRE DEPT/RESCUE

            EL TEJON WILDFIRE, WHITE PINE COUNTY.

&&
Special weather statement, Jul 13, 2:23 PM PST, 16 minutes before
Special Weather Statement
National Weather Service Elko NV
323 PM PDT Wed Jul 13 2022

NVZ031-033>041-140200-
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ely,
Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Argenta,
Battle Mountain, Crescent Valley, Beowawe, Dunphy, Emigrant Pass,
Palisade, Eureka, Pinto Summit, Grass Valley, Hickison Summit,
Diamond Valley, Eureka Airport, Garden Pass, Elko, Ryndon, Jiggs,
Lamoille, Lee, South Fork, Spring Creek, Ruby Lake, Oasis,
Manhattan, Round Mountain, Tonopah, Blue Eagle Ranch,
and Duckwater
323 PM PDT Wed Jul 13 2022

...Showers and storms producing strong winds, brief downpours, and
dangerous cloud-to-ground lightning...

High based showers and thunderstorms have developed over much of
northeast an east-central Nevada this afternoon. Brief downpours
and strong winds may accompany this activity, which could produce
some blowing dust as well. Also, dangerous cloud-to-ground lightning
is expected, which may lead to new fire starts.

If threatening weather approaches your area, take shelter
in a sturdy building.

Visit www.weather.gov/elko for the latest weather information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lander

When
July 13, 2:39 PM PST to 3:39 PM PST
Where
Lander County, 36.03 mi N of Austin Arpt
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
39.983, -117.320

Station (RBTN2) Red Butte Raws, Elevation 5026 feet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035087.